Alert archive / Iowa / Tornado Warnings in 2007
Tornado Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 23, 2007, 5:04 PM CDT for Marion County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2007, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 23, 2007, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:43 PM CDT | HAIL 0.75 | 1 N Knoxville, IA | KCCI TV REPORTS PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 232203 TORDMX IAC125-232245- /O.NEW.KDMX.TO.W.0036.070823T2204Z-070823T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 504 PM CDT THU AUG 23 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MARION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 545 PM CDT. * AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KNOXVILLE...OR ABOUT 28 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... KNOXVILLE BY 510 PM CDT... PELLA BY 530 PM CDT... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4145 9289 4123 9289 4127 9333 4143 9332 TIME...MOT...LOC 2204Z 278DEG 20KT 4136 9313 $$
3 follow-up statements
000 WWUS53 KDMX 232212 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT THU AUG 23 2007 IAC125-232245- /O.CON.KDMX.TO.W.0036.000000T0000Z-070823T2245Z/ MARION IA- 512 PM CDT THU AUG 23 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL MARION COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KNOXVILLE...OR ABOUT 32 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... PELLA AIRPORT AND PELLA BY 530 PM CDT... HARVEY AND PELLA BY 535 PM CDT... SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. IOWA MESONET WEBCAM INDICATES A ROTATING WALL CLOUD WITH THIS STORM...WHICH MAY PRODUCE A FUNNEL OR TORNADO AT ANY MOMENT. TAKE COVER NOW LAT...LON 4145 9289 4123 9289 4127 9333 4143 9332 TIME...MOT...LOC 2212Z 272DEG 18KT 4135 9306 $$ JOHNSON
000
WWUS53 KDMX 232223
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT THU AUG 23 2007
IAC125-232245-
/O.CON.KDMX.TO.W.0036.000000T0000Z-070823T2245Z/
MARION IA-
522 PM CDT THU AUG 23 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EASTERN
MARION COUNTY...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HARVEY...OR ABOUT
36 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 25 MPH.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
THE STORM IS EAST OF KNOXVILLE AND THE TORNADO WARNING IS NO LONGER
IN EFFECT WESTERN MARION COUNTY.
LAT...LON 4126 9314 4144 9312 4144 9308 4144 9307
4144 9305 4145 9289 4123 9289
TIME...MOT...LOC 2222Z 272DEG 23KT 4135 9296
$$000
WWUS53 KDMX 232243
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU AUG 23 2007
IAC125-232253-
/O.EXP.KDMX.TO.W.0036.000000T0000Z-070823T2245Z/
MARION IA-
543 PM CDT THU AUG 23 2007
...THE TORNADO WARNING FOR EASTERN MARION COUNTY EXPIRES AT 545 PM
CDT...
AT 539 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4126 9314 4144 9312 4144 9308 4144 9307
4144 9305 4145 9289 4123 9289
TIME...MOT...LOC 2243Z 291DEG 21KT 4134 9279
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:16 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 23, 3:16 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT THU AUG 23 2007 ..UPDATED FOR TAFS... .DISCUSSION... AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH 18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE. SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA. && .AVIATION...24/00Z WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED THUNDERSTORMS WITH IFR VSBY AND CEILINGS. OUTSIDE THUNDERSTORMS MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE MORNING. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM THURSDAY. IAZ049-050-059>062-070>075-081>086-092>097 && LONG TERM...DONAVON/FORSTER SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT THU AUG 23 2007 IAZ049-050-059>062-070>075-081>086-092>097-242045- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO FLASH FLOODING CONCERNS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS. IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:09 PM CDT | River Flood Warning | DMX | Dallas | 21 hr |
| Aug 22, 7:09 PM CDT | River Flood Warning | DMX | Hamilton, Webster | 16 hr |
| Aug 22, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Aug 22, 10:27 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 30 hr |
| Aug 22, 10:27 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 18 hr |
| Aug 23, 4:24 PM CDT | River Flood Warning | DMX | Wapello | 5 hr |
| Aug 23, 4:24 PM CDT | River Flood Warning | DMX | Mahaska | 24 hr |
| Aug 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Aug 23, 5:27 PM CDT | Tornado Warning | DMX | Mahaska | 33 min |
| Aug 23, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 34 min |
| Aug 23, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 50 min |
| Aug 23, 6:00 PM CDT | Tornado Warning | DMX | Mahaska | 30 min |
| Aug 23, 6:30 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Aug 23, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 40 min |
| Aug 23, 6:37 PM CDT | Tornado Warning | DMX | Mahaska | 38 min |
| Aug 23, 6:51 PM CDT | Tornado Warning | DMX | Wapello | 24 min |
Nearby
Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.